Hail, Linn
- When
- March 17, 4:20 AM CST to 4:21 AM CST
- Where
- Linn County, 0.54 mi W of Prescott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.070, -94.710
This report was received via social media, at D's Truckstop.
On the morning of March 17 elevated thunderstorms moved into the area, causing isolated severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning of March 17 elevated thunderstorms moved into the area, causing isolated severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 17, 2:06 AM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 306 AM CDT Wed Mar 17 2021 .Discussion... Issued at 302 AM CDT WED MAR 17 2021 Due to the ongoing weather, have elected to keep the discussion focused on the next 48 hours. Tonight through Wednesday Night: A deepening upper level low visible in water vapor imagery this morning is currently sliding off the Rockies and pushing through portions of western Kansas and Oklahoma. This has lead to the development of thunderstorms across Kansas and Oklahoma. A look at model sounding this morning, shows steep mid level lapse rates, and 500-1000 j/kg of ML CAPE, particularly across southwestern portions of the CWA. This combined with a healthy ~50 knots of 0-6 km shear, should be enough to support a continued elevated hail threat for the next few hours. While a strong wind gust or two can't be ruled out, the elevated nature of storms will likely keep the severe threat convenient to hail. As we head toward daybreak Wednesday morning, expect to see the severe threat diminish as instability drifts south of the area. But showers and thunderstorms activity will continue through the morning hours. There may be some brief dry time around mid day, but dont expect that to last too long as a deformation zone is expected to develop as the upper low sides just south of the area. With ample moisture to work with, expect the afternoon to be quite soggy with 2-3 inches possible. While, best instability remains well south of the area Wednesday afternoon, the severe threat is non- zero, especially in the areas closest to the warm front which is expected to be draped across southern Missouri. Later Wednesday evening, cold air advection aloft on the back end of the system will allow for 850mb temperatures to dip to 0 to -5c. This could be enough for some snow to mix in Wednesday night, especially in the northern half of the area. Although the column and surface is a bit warm to support much in the way of accumulations, some small accumulations of less than 1 inch could be possible in northern MO given the dynamic nature of the system. With it being mid March, anything that does fall will disappear quickly Thursday. Thursday: Finally, the system moves out Thursday morning. When it's all said and done, precip amounts of 2-4 inches will have fallen across the area. This could lead to river flooding and/or aggravateexisting river flooding. Rest of the forecast: For the rest of the forecast, we are looking at a few days of dry conditions through the weekend. Temperatures will slowly bounce back, with 50s expected on Friday and Saturday and 60s by Sunday. Additional rain chance will be possible heading into next week and the pattern looks to remain active for a while. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1104 PM CDT TUE MAR 16 2021 Sub IFR conditions through the period. Showers and thunderstorms associated with warm air advection are expected to move into the area after 08Z and continue for 5-7 hours. Complex of showers with embedded thunderstorms are expected to move east through the morning hours, with wrap around precipitation redeveloping across the area late Wednesday afternoon/evening. Potential for gusty northeast winds to develop through the afternoon hours on Wednesday. Could also see some snow mix in Wednesday night into Thursday morning, reducing visibilities lower than currently forecast. For now, have kept snow mentions and associated impacts out of the forecast, but will need to keep an eye on potential after 00Z Thursday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...BT
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 505 AM CDT Wed Mar 17 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-180945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 505 AM CDT Wed Mar 17 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to continue this morning. A few storms could be strong to severe with hail up to quarter sized as the main threat. The severe threat should diminish after day break, but thunderstorms and rain will continue through the day. Widespread amounts of 2-3 possible which could lead to new or additional flooding issues. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain may mix with some snow Wednesday night into Thursday morning, but not expecting impactful accumulations. Dry weather expected to return Thursday evening through the weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
257 AM CDT Wed Mar 17 2021
KSZ103-170845-
Leavenworth KS-
257 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH COUNTY
UNTIL 345 AM CDT...
At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, or near Lawrence, moving northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Leavenworth, Lansing, Tonganoxie, Basehor, Reno, Fairmount and
Jarbalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3921 9518 3931 9504 3926 9490 3920 9489
3920 9490 3913 9490 3912 9491 3902 9519
TIME...MOT...LOC 0757Z 228DEG 20KT 3905 9525
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
309 AM CDT Wed Mar 17 2021
MOZ053-170900-
Bates MO-
309 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR BATES COUNTY UNTIL 400 AM CDT...
At 309 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hume, or 9 miles east of Pleasanton, moving north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Butler, Adrian, Rich Hill, Hume, Amsterdam, Amoret, Foster, Merwin,
Passaic, Ballard and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Missouri.
LAT...LON 3808 9461 3847 9460 3847 9431 3846 9429
3847 9429 3845 9427 3846 9423 3844 9420
3846 9409 3844 9407 3831 9407 3808 9414
TIME...MOT...LOC 0809Z 199DEG 26KT 3813 9455
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
416 AM CDT Wed Mar 17 2021
MOZ044-045-054-171000-
Johnson MO-Pettis MO-Henry MO-
416 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY...SOUTHWESTERN
PETTIS AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 500 AM CDT...
At 416 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Deepwater, or 11 miles southeast of Clinton, moving
north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Windsor, Leeton, Calhoun, Coal, Brownington, Tightwad and Truman
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3820 9375 3860 9369 3864 9345 3853 9329
3851 9329 3851 9351 3821 9352 3821 9354
3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 0916Z 195DEG 28KT 3830 9358
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Wed Mar 17 2021
KSZ057-060-105-MOZ043-171045-
Johnson KS-Miami KS-Linn KS-Cass MO-
453 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...NORTH CENTRAL LINN...
SOUTHEASTERN JOHNSON AND WEST CENTRAL CASS COUNTIES UNTIL 545 AM
CDT...
At 452 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fontana, or near La Cygne, moving north at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Overland Park, Gardner, Paola, Spring Hill, Peculiar, Osawatomie,
Louisburg, La Cygne, Drexel, Linn Valley, Cleveland, Fontana, Lake
Annette, West Line, Hillsdale, Chiles, Bucyrus, New Lancaster,
Stillwell and Wagstaff.
This includes Interstate 35 in Kansas between mile markers 207 and
208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
east central Kansas.
LAT...LON 3828 9474 3833 9496 3879 9494 3884 9469
3872 9447
TIME...MOT...LOC 0952Z 193DEG 36KT 3839 9484
LeightonThe Pleasant Hill radar (KEAX), 91 km away, was scanning. The volume nearest the first event began at 10:17 UTC.
1 hail. Local standard time, as filed.
This report was received via social media, at D's Truckstop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950440.